Side Effects of Testosterone Therapy May Damage Brain Health: Study
The findings of a new study suggest that the side effects of testosterone replacement therapy (TRT) may cause neurological damage for some white males.
Researchers from the University of North Texas Health Science Center found negative impacts on brain health among Caucasian men who used testosterone products, such as AndroGel, Testim, Axiron and other popular prescription products. However, the researchers found no such problems among Mexican-American males.
The findings were published in the Journal of Alzheimer’s Disease, suggesting that Caucasian men with elevated oxidative stress may suffer brain cell damage from testosterone therapy, raising additional concerns about the safety of the medications, which have also recently been linked to a risk of heart problems.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Researchers also indicated in a press release from the university that other studies have found that between 20% and 30% of aging men either do not respond to testosterone or have a negative response. However, the brain cell damage did not occur in test subjects of other ethnicities.
“Our study shows that these negative effects occur only in Caucasian men with high oxidative stress,” Dr. Cunningham states in the press release. “I would tell Caucasian men to be cautious about taking testosterone, especially if their oxidative stress levels are high.”
Oxidative stress occurs when the number of free radicals in the body outnumber the antioxidants. It has been linked to Alzheimer’s disease, cancer, Parkinson’s disease, and increased risks of heart attacks.
Testosterone Side Effects Emerged in Recent Months
Over the past decade, use of testosterone replacement therapy among men in the U.S. has increased five fold, largely driven by aggressive marketing campaigns by the manufacturers of AndroGel and other products, which have encouraged men to seek treatment for “Low T” if they experience any number of generic symptoms typically associated with aging, such as lack of energy, weight gain or muscle loss.
The findings of this latest research on the impact of the medications on men’s brain health comes only a few months after other studies raised concerns about the link between testosterone and heart attacks.
In November 2013, a study was published in the Journal of the American Medical Association(JAMA) that found testosterone drugs may increase the risk of heart attacks, strokes and death among older men with certain pre-existing heart conditions.
The JAMA study was followed by a report published by the medical journal PLoSOne in January 2014, which found thatlow testosterone treatments may double the risk of heart attack for young men with heart disease as well as for men age 65 and older who had no prior heart problems. The researchers estimated that for every 1,000 men over the age of 65 who uses AndroGel or another TRT product, 11.52 may suffer a heart attack. That compares to only 5.27 men per 1,000 who do not use testosterone.
The FDA is currently investigating the potential heart side effects of testosterone therapy, indicating in January that it will re-evaluate the popular medications following the heart concerns raised by these recent studies. The agency highlighted that testosterone treatments are only approved for use among men who have diagnosed low testosterone levels in conjunction with an associated medical condition, such as hypogonadism.
Other recent studies have suggested that many men receiving the treatments have no need for testosterone therapy, often receiving the medication without having their blood levels tested or with normal testosterone levels.
A growing number of AndroGel lawsuits, Testim lawsuits, Axiron lawsuits and other testosterone therapy lawsuits are now being pursued by men throughout the United States who claim that they suffered a heart attack, stroke or blood clot injury after using the testosterone drugs.
CarlosOctober 7, 2014 at 5:26 pm
Hit there! My name is Carlos and I currently live in Mexico. I had a chraneopharengioma and take a shot of testosterone every three weeks, now it has been about 3 months without the shot and I feel really bad! I get like brain attacks at times and become scared out! its really weird!
"*" indicates required fields
More Top Stories
Although Suboxone settlements have been paid to resolve antitrust violations, users who suffered damages due to tooth decay from Suboxone film must pursue individual product liability lawsuits
With thousands of Bard hernia mesh lawsuits pending in the federal court system, a fourth bellwether trial will be held in the spring, involving allegations that defects with Bard 3DMax caused painful and permanent injuries.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.